I am 61 years old and had pancreatic cancer 21 years ago. 8 years ago I had to have a pancreatectomy due to chronic pancreatitis. Since then a type 1 insulin dependent diabetic. Health has been good
In Aug last year I was diagnosed with Prostate cancer with PSA reading of 25 rising to 35. Gleason score of 10. I have on-going treatment with hormone implant and have 6 radiation treatments to go of 37 planned.
I still have urination problems of up to 20 times per day and issues with major diziness when trying to do things. Blood tests are fine and a new PSA test of 1.5. I have stopped the gym for a few months.
Will the urination issues lower. What is possible prognosis of cancer coming back.
You dodged one bullet and got hit with another. That truly sucks. It sounds like a genetic abnormality -- do cancers run in your family?
Even Gleason 10s can be cured if it hasn't metastasized. I assume they did a bone scan and found no evidence that it had. I hope you're getting enough radiation -- they often combine seeds with external beam for high-risk cases like yours. The hormone treatment should shrink the prostate after a while, relieving your urinary symptoms, but for now the radiation is irritating things, making it worse. You can ask your doctor for an alpha-blocker like Rapaflo (or whatever they call it in NZ) that will help with the peeing. Watch out for urinary retention -- if you feel like you have to pee and nothing comes out, get to an Emergency Room immediately before your bladder bursts.
Now is not the time to stop the gym. Exercise oxygenates your tissues, which will protect the healthy ones and radiosensitize the cancer. It will also mitigate the ill effects of the hormone therapy. Force yourself to exercise as much as you can. I'm sure your doctor told you to be very careful about which supplements to take while you're having radiation (avoid anti-oxidants and free radical absorbers).
A PSA of 1.5 is good, but I'd like to see your PSA get even lower -- how long have you been taking the GnRH agonist? Which one? Are you also taking an anti-androgen like bicalutamide? How about Proscar or Avodart?
Perhaps your endocrinologist can figure out a way to layer in Metformin with your insulin. Metformin seems to help fight prostate cancer. Also ask your doctor if you can take Celebrex, statins, aspirin, and soy isoflavones.
I have a friend who will be taking Leukine along with radiation, which may enhance what's called the abscopal effect. This means that the immune system is activated by the radiation so that it can seek out cancer cells elsewhere in the body.
Many thanks for the reply. Both parents had cancer but due to heavy smoking. My mother lived to 86 and my father 68.
Bone scans were done with a marking on a back rib but nothing has been actioned on this yet. The hormone is a 3 monthly insert to avoid other issues taking tablets. Have been having some issues with Oncologist at pivate provider. (He is on Xmas leave at present) so have been working with my local GP. They stopped my gym so the body would recover better. I am working normally so perhaps trying to do too much.
I take Novarapid and Lantus insulin and a creon forte tablet for my pancreas, (which I don't have??) I also take Terazosin twice a day to help urination with paracetamol . Tried other things like Urasol with Voltarin tabs which produced other issues.
If it's only been 3 months and your PSA continues to drop, all well and good. If it doesn't there are other GnRH agonists or antagonists and anti-androgens that may do the trick. Is there a reason you cant take Avodart or Proscar pills?
If terazosin isn't working for you, try silodosin, which I found works better than any other alpha-blocker I tried. There are about a dozen alpha-blockers available, so if one doesn't work you can find another that does. Ask your urologist for free samples that the drug companies give him, so you can find one that's right for you.
Your body recovers better when you exercise. Recent studies showed that vigorous walking for at least 90 minutes a week improved prostate cancer survival. It has been shown to improve the immune response to radiation, as well as combat radiation-induced fatigue. Combined with weight-bearing exercise, it combats the wasting of bone and muscle, as well as the mood effects of hormone therapy.You can show your doctor these studies:
Zometa (zoledronic acid) or Xgeva (denosumab) may prevent further bone mets and skeletal-related events.
Metformin has been shown to provide a survival benefit in men with PC and diabetes and even in non-diabetic men:
It is in clinical trials now to see if it provides a synergistic survival benefit with statins and with bicalutamide. My friend who sees a famous prostate oncology specialist out here in LA takes all three.
A lot of food for thought. I do not see the Urologist, He passed the parcel to the Oncologist.
I will discuss with him when I see him at my next visit and see what he says.
Went to see Oncologist today as advised.
No changes to treatment prescribed and he was not really interested in any changes to process. 3 radiation treatments to go. Carry on with hormone and tablets as prescibed. Am scheduled for PSA check in one month and meet with Oncologist to decide what next. Wants PSA to drop to 0.5. Otherwise feel Ok but tired. Back at work full time but trying to manage work load. Go home if too tired.
Will keep you posted.
Well this week has been a strange one.
Finished radiation treatment but still on hormone. Was advised the nxxt 6-10 days would still have the radiation working before things start returning to some form of normality. The need for urination has increased to the point that yesterday, every 20 minutes meant I had to work from home for part of the day and just about use the toilet as my office.
I assume that this will subside. Just impatient.
I am finding with this cancer that nothing is black and white, not like my pancreatic cancer. This is more of a mental roller coaster ride with too many unknowns. I like things to be black and white. I need to know what and when teh next phase of healing is going to happen, where am I at now.No one seems to be able to tell me even though it is "early days". I guess I am better off than most so probably need a reality check and think of a little bit of pain for a lot of gain is coming.
Is this behaviour normal or am I just expecting too much and not accepting the reality of the situation.
Well, I have finished the radiation treatment but still on the hormone treatment for 2 years. PSA level sitting at 2.5 with another test in May. Oncologist very happy with results and progress due to seriousness of the cancer.
Started back at gym with light duties while the body builds up. I have been on 3 weeks special leave from my employer to help get the mind and body right. I feel great although a bit tired.
Is it normal to have such a mental roller coaster ride through this process not knowing what is actually happening.
Things have changed for the worse unfortunately. PSA has started rising and checks have shown cancer has returned and in the rib and spine. Second opionion has confirmed illness is terminal so we are in palliative care mode.
Just finished another 10 sessions of radiation on the affected area.
as well as existing Zoladex hormone. I have started Bicalutamide. As my liver function tests are higher than my normal levels there is concern re possible use for chemo. They have suggested using Taxortere chemo or possibly Abiraterone or Enzalutamide later.
In the meantime I am continuing to work and we are seeking help from the Cancer Society. Family working through it.
My work has/is being amazingly supportive.
This will be a longer journey than the specialists expect as I have a lot of unfinished business.
The following user gives a hug of support to Bontranz1: Tall Allen (04-26-2013)
I'm sorry to hear it has metastasized, and that it has become castration-resistant. There's been some research recently that showed that lower, more frequent doses of Taxotere may work just as well while being less toxic to the liver. One doctor I know likes to change the hormone therapy at this point, switching over to say, Firmagon instead of Zoladex. Zometa or Xgeva may help prevent injury from the bone mets and slow them down.
Provenge is an immunotherapy that may slow the cancer down.
You may want to keep your eye on clinical trials too. There are a number of excellent new therapies being tested and that will get tested widely soon. If you go to clinicaltrials.gov and type "prostate cancer" AND "New Zealand" into the search bar, it will show you what's available so far.
It sounds like your doctors are on top of things. I wish you much success in slowing it down.
His Gleason Score was 7, PSA 18, before treatment 9 years ago this July.
He was put onto DES Mid January, 2012 when his PSA was out of control.
Lowered it to 19 and has been relatively stable around that figure since May, 2012. DES is made up at a compounding pharmacy in Glenfield, Auckland. Takes 2mg DES & 2mg Warfarin in morning only.
Warfarin may not be necessary if the estrogen is taken as a transdermal cream or patch. It seems to cause blood clots only when taken as a pill or injection. The slow, steady infusion through the skin doesn't seem to cause them. Something to ask your doctor about.
Ann - that compounding pharmacy may be able to make up a DES transdermal cream or patch.